Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 121, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 16, 2018, 12:51 PM PDT for San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2018, 12:51 PM PDT (19:51 UTC)
- Expired
- Aug 16, 2018, 3:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 2:10 PM PDT | FLASH FLOOD | 2 N Joshua Tree, CA | SPOTTER REPORT OF 7 INCH DEEP FLOWING WATER ACROSS SUNBURST RD NEAR BROADWAY. |
| Aug 16, 2:10 PM PDT | FLASH FLOOD | 2 N Joshua Tree, CA | SPOTTER REPORTS 20 YARDS WIDE AND 7 INCHES DEEP OF FLOWING WATER ACROSS SUNBURST AVENUE ALONG BROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 79 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
273
WGUS55 KVEF 161951
FFWVEF
CAC071-162245-
/O.NEW.KVEF.FF.W.0121.180816T1951Z-180816T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1251 PM PDT THU AUG 16 2018
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
South central San Bernardino County in southern California...
* Until 345 PM PDT.
* At 1248 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across Joshua Tree National Park. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Twentynine Palms, Yucca Valley, Twentynine Palms Base, Twentynine
Palms Airport, Joshua Tree Lake Campground and Joshua Tree. This
includes Park Boulevard and State Route 62 between Yucca Valley
and Wonder Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3407 11600 3408 11604 3412 11605 3412 11626
3408 11627 3408 11644 3406 11646 3421 11639
3421 11587 3404 11563 3403 11600
$$
Wolcott2 follow-up statements
662
WGUS75 KVEF 162113
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
213 PM PDT THU AUG 16 2018
CAC071-162245-
/O.CON.KVEF.FF.W.0121.000000T0000Z-180816T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
213 PM PDT THU AUG 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR
SOUTH CENTRAL SAN BERNARDINO COUNTY...
At 212 PM PDT, trained weather spotters reported thunderstorms
producing heavy rain in Joshua Tree. Flash flooding is ongoing in
the area.
Some locations that will experience flooding include...
Twentynine Palms, Yucca Valley, Twentynine Palms Base, Twentynine
Palms Airport, Joshua Tree Lake Campground and Joshua Tree. This
includes Park Boulevard and State Route 62 between Yucca Valley
and Wonder Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3407 11600 3408 11604 3412 11605 3412 11626
3408 11627 3408 11644 3406 11646 3421 11639
3421 11587 3404 11563 3403 11600
$$
Wolcott972
WGUS75 KVEF 162235
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
335 PM PDT THU AUG 16 2018
CAC071-162245-
/O.EXP.KVEF.FF.W.0121.000000T0000Z-180816T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
335 PM PDT THU AUG 16 2018
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 345 PM PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3407 11600 3408 11604 3412 11605 3412 11626
3408 11627 3408 11644 3406 11646 3421 11639
3421 11587 3404 11563 3403 11600
$$
WolcottWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 10:11 AM PDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 16, 10:11 AM PDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1011 AM PDT Thu Aug 16 2018 .SYNOPSIS...Scattered thunderstorms are expected this afternoon. Thunderstorms that develop this afternoon will pose a flash flood threat, mainly across Clark, Mohave and San Bernardino counties. Coverage of thunderstorms will trend downward Friday and through the weekend as an area of high pressure build in. Temperatures will be slightly below normal today and Friday before quickly increasing this weekend under the influence of high pressure. && .UPDATE... A flash flood watch has been issued beginning at noon today and continues through midnight tonight for Clark, Mohave, and southern Nye counties and much of San Bernardino County. A weak MCV can be seen over southern Mohave County with a fairly substantial cloud shield over it. Initially these clouds will likely inhibit some of the storm development in Mohave County, but eventually the MCV may enhance convective development especially across northeast Clark, northern Mohave and into southern Lincoln counties this afternoon and evening. The steering flow is low and the PW values are quite high and the threat of flash flooding will be the primary threat in the watch locations. Elsewhere, thunderstorms will be possible and a weak shortwave will be moving in from the northwest, providing some additional shear and may act to strengthen and better organize storms across the Sierra and into Esmeralda and central Nye County. There brief heavy downpours, gusty winds and small hail will be the threats with more localized threats from flash flooding. && .SHORT TERM...Today and Friday. As of 2 AM, a complex of thunderstorms continue to progress westward across southeast San Bernardino County. These storms have produced significant rainfall with rain rates up to 3 inches per hour. Sufficient instability extending west to Amboy/Twentynine Palms along with a southerly low-level inflow will fuel these storms over the next few of hours as they slowly track west. Elsewhere, a few areas of scattered to isolated showers continue, mainly over the terrain in southern Lincoln County and northeastern Clark County. This early morning convection is a preview of an active day across the region. A few added lifting mechanisms will be at play today and aid in convective initiation and longevity. The main players will be the evolution of a large deformation zone over the Mojave Desert this afternoon along with a mid level speed max moving northeastward across the Great Basin this morning. These forcing mechanisms combine with a very moist airmass, with PWATs between 1"-1.75" south of a line extending from Ridgecrest to St George. Flash flooding will be the primary concern with convection that develops this afternoon along with a secondary threat of strong outflow winds. Convection should initiate between 10-11 am, given that cloud cover has eroded by sunrise. Thunderstorm Coverage is anticipated across the forecast area today, with scattered storms possible mainly across Lincoln, Clark, Mohave, San Bernardino counties. Convection should wane this evening after 8-10 PM. The only area that may see continued convection would be southwestern Mohave and southeastern San Bernardino counties where a complex of storms, similar to this morning, may develop. On Friday, convective coverage will become limited as dry air and consolidated area of high pressure develop over California. PWATs will remain on the high side between 1"-1.5" Friday but ridging and lack of forcing should suppress convection. Convection should be limited to Clark County mountains, Mohave County, and Lincoln County. Temperatures today will be on the cool side, especially with thunderstorm and cloud cover. Friday will be slightly warmer as ridge of high pressure builds over the Mojave Desert and southern Great Basin. .LONG TERM...Saturday through Wednesday. Moisture lingers into Saturday but begins to show drying taking place. The GFS has one inch pwats and weak instability extending across eastern San Bernardino, Clark and Mohave counties. Inherited a dry forecast for Saturday and I mostly maintained this idea per surrounding office agreement. It is possible however, that a few isolated cells could develop over the the Mojave National Preserve, Spring Mountains, far southern Clark County and Mohave County if the GFS instability progs are reasonable. Expect warmer temperatures Saturday with highs around 5 degrees above normal. Sunday is expected to be a dry day and a few degrees warmer than Saturday as high pressure transitions west to east across the forecast area and suppresses convection. It looks like Monday begins another round of monsoon activity that could last through much of the week as high pressure sets up east of the area...opening the door for moisture import in a south to southeast flow regime. The GFS has multiple perturbations moving from Mexico/Arizona into our area which could enhance convection and/or provide support for nocturnal storms. Two such disturbances, as forecast by the GFS, move through Tuesday and Wednesday. The timing of these features could support overnight storms as mentioned above. Thus, storm chances were carried into the overnight hours both Tuesday night and Wednesday night. Monday's highs are forecast 5-7 degrees above normal but with the increased moisture and expected cloud debris along with higher pops on Tue/Wed, temperatures should be closer to normal. && .AVIATION....For McCarran...Light winds will remain through the morning and favor a south to southeast direction after sunrise. Confidence in the forecast decreases this afternoon as thunderstorms are expected to develop over the mountains and potentially near the terminal. Gusty, erratic outflow is possible; however, pinpointing direction is close to impossible. Storms are expected to dissipate this evening between 03z-05z. Southwest drainage should develop after convective influences have ceased. Convection will be limited to the mountains Friday with light winds following diurnal trends. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered storms are expected across the region today. Outside of storm influence, winds will favor a southerly direction with speeds between 5-12 knots. Thunderstorms that develop this afternoon will be capable of strong, erratic outflow winds, especially in southeastern California. Convection is expected to dissipate after 04z-06z across the region. Less storm coverage along with lighter winds is expected Friday. && .SPOTTER INFORMATION STATEMENT...Scattered thunderstorms will develop this afternoon and be capable of flash flooding. Spotter activation is requested. Report any significant weather or impacts according to standard operating procedures. && UPDATE...Czyzyk SHORT TERM/AVIATION...Boothe LONG TERM.............Salmen For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 16, 9:06 AM PDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
906 AM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG 18 WSW ZZYZX 35.07N 116.42W
08/15/2018 SAN BERNARDINO CA DEPT OF HIGHWAYS
CHP REPORTS TWO SEMIS OVERTURNED. 1 MINOR
INJURY. LARGE MILEAGE SIGN BLOWN DOWN.
0428 PM FLASH FLOOD 14 W SEARCHLIGHT 35.49N 115.16W
08/15/2018 CLARK NV DEPT OF HIGHWAYS
NEVADA DOT REPORTS SR164 CLOSED IN BOTH
DIRECTIONS DUE TO FLOODING.
0331 PM FLASH FLOOD 13 W SEARCHLIGHT 35.50N 115.16W
08/15/2018 CLARK NV NWS EMPLOYEE
FLOOD WATERS WERE REPORTED OVER NIPTON RD
EAST OF NIPTON.
&&Local storm report, Aug 16, 11:07 AM PDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1107 AM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD 9 WNW VALENTINE 35.42N 113.81W
08/15/2018 MOHAVE AZ DEPT OF HIGHWAYS
MOHAVE COUNTY ROADS REPORTED A ROAD CLOSURE
OF ANTARES RD FROM HWY 66 TO PIERCE FERRY
ROAD AS A RESULT OF FLOODING. TIME ESTIMATED
FROM RADAR.
0715 PM FLASH FLOOD 7 S VALENTINE 35.29N 113.66W
08/15/2018 MOHAVE AZ DEPT OF HIGHWAYS
MOHAVE COUNTY ROADS REPORTED A ROAD CLOSURE
OF HACKBERRY RD FROM US 93 TO HWY 66 DUE TO
FLOODING. TIME ESTIMATED FROM RADAR.
0518 PM TSTM WND DMG 18 WSW ZZYZX 35.07N 116.41W
08/15/2018 SAN BERNARDINO CA DEPT OF HIGHWAYS
*** 1 INJ ***
CALIFORNIA HIGHWAY PATROL REPORTED TWO
OVERTURNED SEMIS AND ONE MILAGE SIGN BLOWN
OVER DUE TO THUNDERSTORM RELATED WINDS. TIME
ESTIMATED FROM RADAR.
&&Local storm report, Aug 16, 12:29 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1229 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD 15 NNW VIDAL JUNCTION 34.40N 114.65W
08/16/2018 SAN BERNARDINO CA DEPT OF HIGHWAYS
CALTRANS HAS REPORTED FLOODING ACROSS
HIGHWAY 95 IN SAN BERNARDINO COUNTY. HIGHWAY
95 HAS BEEN SHUT DOWN FROM MILE MARKER 15 TO
MILE MARKER 25.
0715 PM FLASH FLOOD 9 WNW VALENTINE 35.42N 113.81W
08/15/2018 MOHAVE AZ DEPT OF HIGHWAYS
MOHAVE COUNTY ROADS REPORTED A ROAD CLOSURE
OF ANTARES RD FROM HWY 66 TO PIERCE FERRY
ROAD AS A RESULT OF FLOODING. TIME ESTIMATED
FROM RADAR.
0715 PM FLASH FLOOD 7 S VALENTINE 35.29N 113.66W
08/15/2018 MOHAVE AZ DEPT OF HIGHWAYS
MOHAVE COUNTY ROADS REPORTED A ROAD CLOSURE
OF HACKBERRY RD FROM US 93 TO HWY 66 DUE TO
FLOODING. TIME ESTIMATED FROM RADAR.
0518 PM TSTM WND DMG 18 WSW ZZYZX 35.07N 116.41W
08/15/2018 SAN BERNARDINO CA DEPT OF HIGHWAYS
*** 1 INJ ***
CALIFORNIA HIGHWAY PATROL REPORTED TWO
OVERTURNED SEMIS AND ONE MILAGE SIGN BLOWN
OVER DUE TO THUNDERSTORM RELATED WINDS. TIME
ESTIMATED FROM RADAR.
0511 PM TSTM WND DMG 18 WSW ZZYZX 35.07N 116.42W
08/15/2018 SAN BERNARDINO CA DEPT OF HIGHWAYS
CHP REPORTS TWO SEMIS OVERTURNED. 1 MINOR
INJURY. LARGE MILEAGE SIGN BLOWN DOWN.
0428 PM FLASH FLOOD 14 W SEARCHLIGHT 35.49N 115.16W
08/15/2018 CLARK NV DEPT OF HIGHWAYS
NEVADA DOT REPORTS SR164 CLOSED IN BOTH
DIRECTIONS DUE TO FLOODING.
0331 PM FLASH FLOOD 13 W SEARCHLIGHT 35.50N 115.16W
08/15/2018 CLARK NV NWS EMPLOYEE
FLOOD WATERS WERE REPORTED OVER NIPTON RD
EAST OF NIPTON.
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:03 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 16, 1:13 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 16, 9:17 AM PDT | Flash Flood Watch | VEF | San Bernardino | 10 hr |
| Aug 16, 11:44 AM PDT | Flash Flood Warning | VEF | San Bernardino | 4 hr |
| Aug 16, 12:27 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 48 min |
| Aug 16, 1:27 PM PDT | Areal Flood Advisory | VEF | Inyo, San Bernardino | 4 hr |
| Aug 16, 2:09 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 16, 3:12 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 16, 3:21 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Aug 16, 4:43 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.